Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 8, NWS Birmingham, AL

January 23, 201421 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 23, 2014, 3:30 AM CST for 21 counties in Alabama. It took effect at Jan 23, 2014, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2014, 3:30 AM CST (09:30 UTC)
In effect from
Jan 23, 2014, 12:00 PM CST
Expired
Jan 23, 2014, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL
All 21 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Russell County, AL, Sumter County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 65 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2554 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WWUS84 KBMX 230930
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 AM CST THU JAN 23 2014

...LOW RELATIVE HUMIDITY VALUES THIS AFTERNOON AND FRIDAY WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN
HALF OF CENTRAL ALABAMA TODAY AND ALL OF CENTRAL ALABAMA FOR
FRIDAY...

ALZ030>050-231730-
/O.NEW.KBMX.FW.W.0008.140123T1800Z-140123T2300Z/
/O.NEW.KBMX.FW.A.0004.140124T1700Z-140125T0000Z/
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
330 AM CST THU JAN 23 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON FOR THE SOUTHERN HALF OF CENTRAL ALABAMA...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON FOR ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE
WEATHER WATCH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON. 

* WINDS...WILL BE FROM THE NORTH 10 TO 15 MPH WITH GUSTS UP TO 20
  MPH TODAY...AND FROM THE WEST AROUND 5 MPH FOR FRIDAY.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT TODAY AND 15
  PERCENT FRIDAY.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

ALZ011>015-017>029-231730-
/O.NEW.KBMX.FW.A.0004.140124T1700Z-140125T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-
330 AM CST THU JAN 23 2014

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON FOR ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON. 

* WINDS...WILL BE FROM THE WEST UP TO 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 17 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
2 follow-up statements
038 
WWUS84 KBMX 230959
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 AM CST THU JAN 23 2014

...LOW RELATIVE HUMIDITY VALUES THIS AFTERNOON AND FRIDAY WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN
HALF OF CENTRAL ALABAMA TODAY AND ALL OF CENTRAL ALABAMA FOR
FRIDAY...

ALZ030>050-232300-
/O.CON.KBMX.FW.W.0008.140123T1800Z-140123T2300Z/
/O.CON.KBMX.FW.A.0004.140124T1700Z-140125T0000Z/
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
359 AM CST THU JAN 23 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 5 PM CST
THIS AFTERNOON FOR THE SOUTHERN HALF OF CENTRAL ALABAMA...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 11 AM FRIDAY MORNING 
TO 6 PM FRIDAY EVENING FOR ALL OF CENTRAL ALABAMA...

* WINDS...WILL BE FROM THE NORTH 10 TO 15 MPH WITH GUSTS UP TO 20
  MPH TODAY...AND FROM THE WEST AROUND 5 MPH FOR FRIDAY.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT TODAY AND 15
  PERCENT FRIDAY.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

ALZ011>015-017>029-232300-
/O.CON.KBMX.FW.A.0004.140124T1700Z-140125T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-
359 AM CST THU JAN 23 2014

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 11 AM FRIDAY MORNING
THROUGH 6 PM FRIDAY EVENING FOR ALL OF CENTRAL ALABAMA...

* WINDS...WILL BE FROM THE WEST UP TO 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 17 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
298 
WWUS84 KBMX 232004
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CST THU JAN 23 2014

...LOW RELATIVE HUMIDITY VALUES THIS AFTERNOON AND FRIDAY WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN
HALF OF CENTRAL ALABAMA THIS AFTERNOON AND ALL OF CENTRAL ALABAMA
ON FRIDAY...

ALZ030>050-240000-
/O.UPG.KBMX.FW.A.0004.140124T1700Z-140125T0000Z/
/O.NEW.KBMX.FW.W.0009.140124T1700Z-140125T0000Z/
/O.CON.KBMX.FW.W.0008.000000T0000Z-140123T2300Z/
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
204 PM CST THU JAN 23 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON FOR SOUTH CENTRAL ALABAMA...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY FOR
ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED FLAG WARNING
REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON.

* WINDS...WILL BE FROM THE NORTH 10 TO 15 MPH WITH GUSTS UP TO 20
  MPH TODAY. WEAKER WINDS ARE EXPECTED FRIDAY...WITH SUSTAINED
  NORTHEASTERLY WINDS UP TO 8 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT THIS
  AFTERNOON...AND AS LOW AS 15 PERCENT FRIDAY.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

ALZ011>015-017>029-240000-
/O.UPG.KBMX.FW.A.0004.140124T1700Z-140125T0000Z/
/O.NEW.KBMX.FW.W.0009.140124T1700Z-140125T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-
204 PM CST THU JAN 23 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY FOR
ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WINDS...WILL BE VARIABLE UP TO 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 17 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 22, 11:12 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Jan 22, 11:12 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1112 PM CST WED JAN 22 2014

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

TEMPERATURES ARE DROPPING QUICKLY TONIGHT WITH CLEAR SKIES AND
LIGHT WINDS AT THE SURFACE. EXPECT OVERNIGHT LOWS WILL BE A COUPLE
OF DEGREES WARMER TONIGHT THAN LAST NIGHT BUT STILL BITTERLY COLD
WITH LOWS IN THE TEENS AND 20S. HIGH CLOUDS ARE INCREASING ACROSS
THE AREA AND SHOULD SLOW THE RADIATIONAL COOLING SOME. WINDS SHOULD
REMAIN LIGHT OVERNIGHT BUT WIND CHILL VALUES TOMORROW MORNING
WILL BE IN THE TEENS ACROSS ALL OF CENTRAL ALABAMA. AT THE
SURFACE...AN ARCTIC COLD FRONT IS LOCATED ACROSS
ILLINOIS...MISSOURI AND KANSAS. THIS FRONT WILL ARRIVE ACROSS
NORTHWESTERN PORTIONS OF THE STATE AROUND SUNRISE. EXPECT
TEMPERATURES WILL REMAIN BELOW FREEZING ACROSS AREAS NORTH OF I-20
TOMORROW WITH TEMPERATURES IN THE SINGLE DIGITS EXPECTED BY FRIDAY
MORNING.

05/MA

&&

.AVIATION...
06Z TAF DISCUSSION.

OVERALL A VFR TYPE OF FORECAST FOR THE NEXT 24 HOURS. ONLY IMPACTS
EXPECTED WILL BE WIND SHIFT BEHIND A COLD FRONT BETWEEN 9Z FOR ANB AND
12Z SOUTH. WINDS WILL INCREASE TO 10 TO 12 KTS WITH GUSTS UP TO 20
KTS BY 18Z. WINDS CALM SOME AFTER 3Z...BUT WILL REMAIN ABOVE 7
KTS.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HARD FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Jan 22, 5:00 PM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CST WED JAN 22 2014

ALZ011>015-017>050-232300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 PM CST WED JAN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DRY AIR WILL BE IN PLACE ON THURSDAY AND FRIDAY BEHIND ANOTHER
STRONG COLD FRONT. THESE DRY CONDITIONS MAY LEAD TO A HIGH FIRE
DANGER...ESPECIALLY ON FRIDAY.

VERY COLD TEMPERATURES ARE LIKELY LATE THURSDAY NIGHT INTO EARLY
FRIDAY MORNING. LOWS WILL DROP BELOW 15 DEGREES ACROSS A MAJORITY
OF CENTRAL ALABAMA.

ANOTHER SURGE OF COLD AIR WILL AFFECT THE AREA ON MONDAY NIGHT
INTO TUESDAY MORNING. LOWS MAY DROP BELOW 15 DEGREES ACROSS THE
NORTHERN PORTIONS OF CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:25 AM CSTHard Freeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more30 hr
Jan 23, 3:30 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more11 hr
Jan 23, 2:04 PM CSTRed Flag WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more28 hr

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.